Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The parity of the Cochran-Harvey invariants of 3-manifolds


Authors: Stefan Friedl and Taehee Kim
Journal: Trans. Amer. Math. Soc. 360 (2008), 2909-2922
MSC (2000): Primary 57M27; Secondary 57M05
DOI: https://doi.org/10.1090/S0002-9947-08-04253-0
Published electronically: January 7, 2008
MathSciNet review: 2379780
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Given a finitely presented group $ G$ and an epimorphism $ \phi:G\to \mathbb{Z}$ Cochran and Harvey defined a sequence of invariants $ \overline{d}_n(G,\phi) \in \mathbb{N}_0, n\in \mathbb{N}_0$, which can be viewed as the degrees of higher-order Alexander polynomials. Cochran and Harvey showed that (up to a minor modification) this is a never decreasing sequence of numbers if $ G$ is the fundamental group of a 3-manifold with empty or toroidal boundary. Furthermore they showed that these invariants give lower bounds on the Thurston norm.

Using a certain Cohn localization and the duality of Reidemeister torsion we show that for a fundamental group of a 3-manifold any jump in the sequence is necessarily even. This answers in particular a question of Cochran. Furthermore using results of Turaev we show that under a mild extra hypothesis the parity of the Cochran-Harvey invariant agrees with the parity of the Thurston norm.


References [Enhancements On Off] (What's this?)

  • [COT03] T. Cochran, K. Orr, P. Teichner, Knot concordance, Whitney towers and $ L\sp 2$-signatures, Ann. of Math. (2) 157, no. 2 (2003), 433-519. MR 1973052 (2004i:57003)
  • [Co04] T. Cochran, Noncommutative knot theory, Algebr. Geom. Topol. 4 (2004), 347-398. MR 2077670 (2005k:57023)
  • [Co85] P. M. Cohn, Free Rings and their Relations, Academic Press, London, 2nd edition 1985. MR 800091 (87e:16006)
  • [DLMSY03] J. Dodziuk, P. Linnell, V. Mathai, T. Schick, S. Yates, Approximating $ L^2$-invariants, and the Atiyah conjecture, Preprint Series SFB 478 Muenster, Germany. Communications on Pure and Applied Mathematics, vol. 56, no. 7 (2003), 839-873. MR 1990479 (2004g:58040)
  • [FK05] S. Friedl and T. Kim, Twisted Alexander norms give lower bounds on the Thurston norm, preprint arXiv:math. GT/0505682 (2005).
  • [Fr07] S. Friedl, Reidemeister torsion, the Thurston norm and Harvey's invariants, Pacific J. Math. 230 (2007), 271-296. MR 2309160
  • [FH07] S. Friedl and S. Harvey, Non-commutative multivariable Reidemeister torsion and the Thurston norm, Alg. Geom. Topology 7 (2007), 755-777.
  • [FV06] S. Friedl and S. Vidussi, Twisted Alexander polynomials and symplectic structures, preprint (2006), to appear in Amer. J. Math.
  • [Ge83] S. M. Gersten, Conservative groups, indicability, and a conjecture of Howie, J. Pure Appl. Algebra 29, no. 1 (1983), 59-74. MR 704287 (84m:20035)
  • [Ha05] S. Harvey, Higher-order polynomial invariants of 3-manifolds giving lower bounds for the Thurston norm, Topology 44 (2005), 895-945. MR 2153977 (2006g:57019)
  • [Ha06] S. Harvey, Monotonicity of degrees of generalized Alexander polynomials of groups and 3-manifolds, Math. Proc. Cambridge Philos. Soc. 140 (2006), no. 3, 431-450. MR 2225642 (2007c:57004)
  • [He83] J. Hempel, Intersection calculus on surfaces with applications to $ 3$-manifolds, Mem. Amer. Math. Soc. 43 (1983), no. 282. MR 699242 (84g:57001)
  • [Hi40] G. Higman, The units of group-rings, Proc. London Math. Soc. (2) 46, (1940), 231-248. MR 0002137 (2:5b)
  • [HS83] J. Howie, H. R. Schneebeli, Homological and topological properties of locally indicable groups, Manuscripta Math. 44, no. 1-3 (1983), 71-93. MR 709846 (85c:20041)
  • [LM06] C. Leidy, L. Maxim, Higher-order Alexander invariants of plane algebraic curves, IMRN, volume 2006 (2006), Article ID 12976, 23 pp. MR 2264729 (2007m:14040)
  • [Mc02] C. T. McMullen, The Alexander polynomial of a 3-manifold and the Thurston norm on cohomology, Ann. Sci. Ecole Norm. Sup. (4) 35 (2002), no. 2, 153-171. MR 1914929 (2003d:57044)
  • [Ra98] A. Ranicki, High-dimensional knot theory, Springer 1999. MR 1713074 (2000i:57044)
  • [Ro94] J. Rosenberg, Algebraic $ K$-theory and its applications, Graduate Texts in Mathematics, 147. Springer-Verlag, New York 1994. MR 1282290 (95e:19001)
  • [St74] R. Strebel, Homological methods applied to the derived series of groups, Comment. Math. Helv. 49 (1974), 302-332. MR 0354896 (50:7373)
  • [Th86] W. P. Thurston, A norm for the homology of 3-manifolds, Mem. Amer. Math. Soc. 59 (1986), no. 339, i-vi and 99-130. MR 823443 (88h:57014)
  • [Tu86] V. Turaev, Reidemeister torsion in knot theory, Russian Math. Surveys 41 (1986), 119-182. MR 832411 (87i:57009)
  • [Tu01] V. Turaev, Introduction to Combinatorial Torsions, Lectures in Mathematics, ETH Zürich 2001. MR 1809561 (2001m:57042)
  • [Tu02] V. Turaev, A homological estimate for the Thurston norm, preprint arXiv:math. GT/0207267 (2002).

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 57M27, 57M05

Retrieve articles in all journals with MSC (2000): 57M27, 57M05


Additional Information

Stefan Friedl
Affiliation: Department of Mathematics, Rice University, Houston, Texas 77005-1892
Address at time of publication: Département de Mathématiques, UQAM, C.P. 8888, Succursale Centre-ville, Montréal, Quebec, Canada H3C 3P8
Email: friedl@math.rice.edu

Taehee Kim
Affiliation: Department of Mathematics, Konkuk University, Hwayang-dong, Gwangjin-gu, Seoul 143-701, Korea
Email: tkim@konkuk.ac.kr

DOI: https://doi.org/10.1090/S0002-9947-08-04253-0
Keywords: Thurston norm, 3-manifold groups, Alexander polynomials
Received by editor(s): October 25, 2005
Received by editor(s) in revised form: February 13, 2006
Published electronically: January 7, 2008
Additional Notes: The second author is the corresponding author for this paper
Article copyright: © Copyright 2008 American Mathematical Society

American Mathematical Society